Possible dihydroepiandrosterone-induced mania
by
Markowitz JS, Carson WH, Jackson CW
Department of Psychiatry and Behavioral Sciences,
Medical University of South Carolina,
Charleston 29425, USA.
Biol Psychiatry 1999 Jan 15; 45(2):241-2


ABSTRACT

BACKGROUND: Dehydroepiandrosterone (DHEA) is among the most abundant steroids in the human body and appears to have diverse biochemical activities. This multifunctional hormone has long been a compound of interest to research psychiatrists. Its recent promotion and availability as an over-the-counter supplement to the general public has led to widespread use. Little is known about potential adverse effects of DHEA when consumed on an acute or chronic basis. We report a case of mania in an older man acutely admitted to our psychiatric facility with no previous personal or family history of bipolar disorder that appeared to be related to recent DHEA use. The patient had initiated DHEA use 6 months prior to admission and was taking 200-300 mg/day at the time of presentation. METHODS: He was treated with valproic acid 500 mg twice daily. RESULTS: The patient showed sufficient improvement to be discharged following a 7-day inpatient hospitalization. CONCLUSIONS: A wide range of medications have been associated with the induction of hypomania and mania, and we have provided a brief discussion of the potential for DHEA to trigger manic symptoms.


DHEA
SAMe
Mania
Viagra
Inositol
Hypericum
DHEA: review
Pregnenolone
Neurosteroids
Buprenorphine
New strategies
DHEA and mood
Drug-induced mania
DHEA-induced mania
Which antidepressants flick the switch?
DHEA: pharmacology and therapeutic effects
Refs
and further reading

HOME
HedWeb
Nootropics
erythroxylum-coca.com
Future Opioids
BLTC Research
MDMA/Ecstasy
Superhapiness?
Utopian Surgery?
The Abolitionist Project
The Hedonistic Imperative
The Reproductive Revolution
Critique of Huxley's Brave New World

The Good Drug Guide
The Good Drug Guide

The Responsible Parent's Guide
To Healthy Mood Boosters For All The Family